Alert archive / California / Wind Advisories in 2022

Wind Advisory 26, NWS Las Vegas, NV

May 18, 2022Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 18, 2022, 12:37 PM PDT for Inyo County, San Bernardino County, California. It took effect at May 19, 2022, 2:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 18, 2022, 12:37 PM PDT (19:37 UTC)
In effect from
May 19, 2022, 2:00 PM PDT
Expired
May 20, 2022, 10:00 AM PDT
In force
20 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4178 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS75 KVEF 181937
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1237 PM PDT Wed May 18 2022

CAZ519-520-191000-
/O.NEW.KVEF.WI.Y.0026.220519T2100Z-220520T1200Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1237 PM PDT Wed May 18 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 2 PM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility
  at times, impacting travel. Additionally, strong sudden
  crosswinds may make travel difficult along north-south oriented
  roads, especially Highway 395. The strongest of these winds are
  expected along Highway 395 south of Olancha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-191000-
/O.NEW.KVEF.WI.Y.0026.220519T2100Z-220520T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1237 PM PDT Wed May 18 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 2 PM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may result in reduced
  visibility, making travel difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
531 
WWUS75 KVEF 190942
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
242 AM PDT Thu May 19 2022

CAZ519-520-192200-
/O.CON.KVEF.WI.Y.0026.220519T2100Z-220520T1200Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
242 AM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 2 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility
  at times, impacting travel. Additionally, strong sudden
  crosswinds may make travel difficult along north-south oriented
  roads, especially Highway 395. The strongest of these winds are
  expected along Highway 395 south of Olancha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-192200-
/O.CON.KVEF.WI.Y.0026.220519T2100Z-220520T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
242 AM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 2 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may result in reduced
  visibility, making travel difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
182 
WWUS75 KVEF 192127
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
227 PM PDT Thu May 19 2022

CAZ519-520-201200-
/O.CON.KVEF.WI.Y.0026.000000T0000Z-220520T1200Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
227 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts of 40 to 50 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility 
  at times, impacting travel. Additionally, strong sudden 
  crosswinds may make travel difficult along north-south 
  oriented roads, especially Highway 395. The strongest of these 
  winds are expected along Highway 395 south of Olancha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-201200-
/O.CON.KVEF.WI.Y.0026.000000T0000Z-220520T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
227 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may result in reduced 
  visibility, making travel difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
175 
WWUS75 KVEF 201126
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
426 AM PDT Fri May 20 2022

CAZ519-520-201700-
/O.EXT.KVEF.WI.Y.0026.000000T0000Z-220520T1700Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
426 AM PDT Fri May 20 2022

...WIND ADVISORY EXTENDED THROUGH 10 AM PDT THIS MORNING...

* WHAT...Northwest to north winds 25 to 35 mph with gusts of 40 
  to 50 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility
  at times, impacting travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-201700-
/O.EXT.KVEF.WI.Y.0026.000000T0000Z-220520T1700Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
426 AM PDT Fri May 20 2022

...WIND ADVISORY EXTENDED THROUGH 10 AM PDT THIS MORNING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 55
  mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may result in reduced 
  visibility, making travel difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
153 
WWUS75 KVEF 201656
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
956 AM PDT Fri May 20 2022

CAZ519-520-201800-
/O.EXP.KVEF.WI.Y.0026.000000T0000Z-220520T1700Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
956 AM PDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

North winds peaked this morning and gusts are expected to
generally remain below 40 mph down the Owens Valley as speeds
gradually decrease through the late morning and early afternoon
hours. Blowing dust will gradually diminish accordingly.

$$

CAZ523-201800-
/O.EXP.KVEF.WI.Y.0026.000000T0000Z-220520T1700Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
956 AM PDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

Wind gusts have dropped below 40 mph across the Western Mojave
Desert of San Bernardino County and west or northwest winds of 25
to 35 mph can be expected through the late morning and early
afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 18, 10:34 AM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 18, 10:34 AM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1034 AM PDT Wed May 18 2022

.SYNOPSIS...Warm and quiet weather will continue today. A
dry system will bring gusty winds and fire weather concerns Thursday
and Friday, and a brief return to seasonal temperatures Friday and
Saturday. Beginning Sunday, temperatures will rise back above normal.
&&

.UPDATE... The current forecast remains on track with no major
changes necessary at this time. Above average temperatures will
continue through Thursday with more seasonal temperatures return on
Friday. Tomorrow will be the warmest and windiest day of the week
with the potential for Las Vegas to see its first official triple
digit high temperature this year.

---STESSMAN---
&&

.SHORT TERM...Through Thursday night.

A few residual clouds from yesterday's convection over east central
Nevada still evident on satellite around Caliente. Otherwise, skies
are clear.

Area will lie under a dry northwest flow through Thursday night.
Longwave pattern will amplify during the period as broad trough
deepens over the northern tier states in response to ridge building
over the northeast Pacific extending northward into Alaska. Impact
for our area will be stronger winds on Thursday. Highest winds are
forecast across the western Mojave Desert late Thursday afternoon
through Thursday night. West wind gusts in excess of 40 mph possible
producing some areas of blowing dust/sand. Elsewhere, winds still
look sub-advisory. High temperatures will continue to run 8-12
degrees above normal today and Thursday.

.LONG TERM...Friday through Tuesday.

Lingering northerly breezes can be expected down the Colorado River
Valley Friday behind the weak cold front that moves through. Given
the dry airmass that will remain in place, fire weather concerns
will continue to be the primary concern in that area. Otherwise,
temperatures during the afternoon will be much cooler than days
prior, but still top out very close to seasonal normals. The
cooldown will be brief however as ridging builds back in over the
weekend and into next week, with temperatures quickly returning to
above normal territory.
&&

.FIRE WEATHER...High temperatures will continue to run 8-12 degrees
above normal through Thursday. Stronger southwest to west winds will
develop Thursday afternoon and evening. Combination of those winds,
single digit humidity values and dry fuels would create critical
fire behavior. A Red Flag Warning has been issued for all of
southern Nevada and northwest Arizona. Stronger winds linger within
the lower Colorado River Valley into Friday with the Red Flag
Warning continued. Elsewhere, the Fire Weather Watch has been
cancelled as winds don't look as strong Friday.

.AVIATION...For Harry Reid...Light and variable wind less than
5 kts this morning. Winds should become easterly during the day with
speeds less than 8 kts. Southerly wind 8-12 kts develops tonight. No
operationally significant clouds or weather expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Less wind across the southern Great Basin and Mojave
Desert today with wind set to follow a typical diurnal cycle. No
operationally significant clouds or weather expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER/AVIATION...Pierce
LONG TERM...Outler

For more forecast information...see us on our
webpage: https://weather.gov/lasvegas or follow us on Facebook and
Twitter

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.